# SDR 2014FA0000631

- Difficulty date: July 2, 2014
- Submitted: October 24, 2014
- Operation: General aviation
- Aircraft: N9898W
- Make and model: Piper PA-28-140
- Aircraft serial: 2823418
- Engine: Lyc O320E2A
- Propeller: Snsnch 74DM
- System (JASC): 8530 · Reciprocating Engine Cylinder Section
- Part: Exhaust Valve
- Condition: Failed
- Location: Nr 3 Cylinder
- Part time: 2,040 hours
- Stage of operation: CL
- How discovered: O
- Nature of condition: R, J
- Precautionary procedure: A

## Discrepancy

DURING CLIMBOUT, AT APPROXIMATELY 500FT AGL, THE ACFT BEGAN TO LOOSE ENGINE POWER, STUDENT ON CONTROLS TRANSFERED TO INSTRUCTOR.  INSTRUCTOR ATTEMPTED TO RETURN TO AIRPORT, DID NOT HAVE ENOUGH ENGINE POWER TO CONTINUE.  LANDED IN SMALL CLEARING ADJACENT TO HIGHWAY, APPROXIMATELY 1 NM EAST OF AIRPORT.  PILOT INERVIEWS WERE CONSISTENT WITH THE AIRCRAFT HAVING THE ENGINE LOOSE POWER AFTER TAKEOFF.  ACFT WAS RECOVERED, WAITING FOR NTSB TO DETERMINE DATE OF ENGINE RUN AND TEARDOWN ANALYSIS.     SUPPLEMENTAL:  10-7-14: THE ENGINE RUN WAS CONDUCTED.  THE ENGINE ONLY PRODUCED A MAXIMUM OF 1600 RPM AT FULL THROTTLE.  A COMPRESSION CHECK WAS ACCOMPLISHED WITH THE NR 3 ENGINE CYLINDER HAVING ZERO COMPRESSION.  ALL OTHER CYLINDERS PRODUCED GOOD COMPRESSION.  THE CYLINDER HEAD WAS REMOVED, INSPECTED AND PICTURES TAKEN.  THE ENGINE HAD APPROXIMATELY 2040 HOURS ON IT SMO/H.  THE NR 3 ENGINE CYLINDER EXHAUST VALVE WAS BROKEN AND THE HEAD OF THE VALVE WAS LOCATED IN THE EXHAUST MUFFLER.  THE NR 3 ENGINE EXHAUST VALVE ROTATOR CAP HAD EVIDENCE THAT IT HAD STOPPED ROTATING THE VALVE, DUE TO CARBON BUILD-UP, WHICH WOULD LEAD TO A HOT SPOT ON THE VALVE CAUSING FALVE FAILURE.
